Adverse drug reactions from psychotropic medicines in the paediatric population: analysis of reports to the Danish Medicines Agency over a decade
1 Department of Pharmacology and Pharmacotherapy, Section for Social Pharmacy, Faculty of Pharmaceutical Sciences, University of Copenhagen, Denmark
2 FKL Research Centre for Quality in Medicine Use, Universitetsparken 2, DK- 2100 Copenhagen, Denmark
BMC Research Notes 2010, 3:176 doi:10.1186/1756-0500-3-176Published: 23 June 2010
The prescribing of psychotropic medicines for the paediatric population is rapidly increasing. In attempts to curb the use of psychotropic medicine in the paediatric population, regulatory authorities have issued various warnings about risks associated with use of these products in childhood. Little evidence has been reported about the adverse drug reactions (ADRs) of these medicines in practice. As spontaneous reports are the main source for information about previously unknown ADRs, we analysed data submitted to a national ADR database. The objective was to characterise ADRs reported for psychotropic medicines in the Danish paediatric population over a decade.
All spontaneous ADR reports from 1998 to 2007 for children from birth to 17 years of age were included. The unit of analysis was one ADR. We analysed the distribution of ADRs per year, seriousness, age and gender of the child, suspected medicine and type of reported ADR. A total of 429 ADRs were reported for psychotropic medicines and 56% of these were classified as serious. Almost 20% of psychotropic ADRs were reported for children from birth up to 2 years of age and one half of ADRs were reported in adolescents, especially for antidepressants and psychostimulants. Approximately 60% of ADRs were reported for boys. Forty percent of all ADRs were from the category 'nervous and psychiatric disorders'. All but one ADR reported for children below two years were serious and two of these were fatal. A number of serious ADRs reported in children from birth up to 2 years of age were presumably caused by mothers' use of psychotropic medicines during pregnancy.
The high number of serious ADRs reported for psychotropic medicines in the paediatric population should be a concern for health care professionals and physicians. Considering the higher number of birth defects being reported greater care has to be given while prescribing these drugs for pregnant women.